You get up in the morning, and there’s ringing in your ears. This is weird because they weren’t doing that last night. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate lately). But you did have a headache yesterday, and you did take some aspirin last night.
Might it be the aspirin?
And that idea gets your mind going because maybe it is the aspirin. And you recall, somewhere in the deeper crevasses of your memory, hearing that certain medications were connected to reports of tinnitus. Could aspirin be one of those medications? And does that mean you should stop using aspirin?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those disorders that has long been reported to be associated with many different medications. But what is the reality behind these rumors?
The common notion is that tinnitus is commonly seen as a side effect of a broad range of medications. But the truth is that only a small number of medicines produce tinnitus symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some hypotheses:
- Many medications can affect your blood pressure, which also can affect tinnitus.
- It can be stressful to start using a new medication. Or more often, it’s the root condition that you’re taking the medication to manage that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine causing the tinnitus. It’s the stress of the entire ordeal, though the misunderstanding between the two is rather understandable.
- The affliction of tinnitus is pretty common. Persistent tinnitus is an issue for as many as 20 million people. When that many people deal with symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
Which Medications Can Cause Tinnitus?
There is a scientifically established link between tinnitus and a few medications.
The Connection Between Powerful Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for specific instances. High doses are known to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally limited.
Blood Pressure Medication
Diuretics are commonly prescribed for people who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will trigger tinnitus.
Ringing in The Ears Can be Produced by Taking Aspirin
And, yes, the aspirin could have been what triggered your tinnitus. But here’s the thing: It still depends on dosage. Usually, high dosages are the real problem. Tinnitus symptoms usually won’t be produced by standard headache doses. But when you stop taking high dosages of aspirin, luckily, the ringing tends to disappear.
Consult Your Doctor
Tinnitus might be able to be caused by several other unusual medicines. And there are also some odd medication mixtures and interactions that may generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best idea.
You should also get checked if you begin noticing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.